Arizona, 2007

Dust Storm in Arizona, August 23, 2007

August 23, 2007 · NWS PSR · 1 event in 1 county or zone

South winds of 30 to 40 mph resulted in widespread areas of blowing dust.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

South winds of 30 to 40 mph resulted in widespread areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 5:30 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 23, 5:30 PM MST, 1 hour 44 minutes before
AZZ020>028-CAZ030>033-240600-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST THU AUG 23 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL GIVE ONE MORE MOSTLY SUNNY...HOT DAY
TO THE DESERTS ON FRIDAY. AFTER THIS...HIGHER LEVELS OF MOISTURE
RETURNING FROM THE SOUTH WILL RESULT IN INCREASING CHANCES OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION OVER THE WEEKEND. SOME
OF THE STORMS COULD BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL. AFTER
THE WEEKEND...ONLY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
THROUGH MID WEEK. IT WILL ALSO TURN WARMER AGAIN AS NEXT WEEK
PROGRESSES.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
UPPER TROUGH PASSING BY TO OUR N WAS GENERALLY HAVING LITTLE EFFECT
ON PHX CWA TODAY DESPITE DECENT MOISTURE LEVELS...WITH STILL QUITE A
LOT OF WARM AIR ALOFT KEEPING AMS STABLE. FURTHER TO THE S...OLD
DEFORMATION AXIS AND DEEPER MOISTURE IS GIVING RISE TO SCATTERED
TSTMS IN TWC CWA. STEERING FLOWS ARE GENERALLY SW TO NE...SO DOUBT
IF ANY SERIOUS OUTFLOWS FROM THESE STORMS WILL MAKE IT INTO PHX
CWA...BUT EVENING SHIFT WILL DEFINITELY WANT TO WATCH OUT FOR THIS.

AFTER TONIGHT...LOOKING FOR A PRETTY DRAMTIC INCREASE IN MOISTURE AS
REMNANTS FROM DEAN HEAD N/NWWD AROUND PERIPHERY OF EWD SHIFTING
UPPER RIDGE. AFOREMENTIONED TROUGH TO OUR N KIND OF KEEPING THIS
MOISTURE AT BAY...BUT AS THIS TROUGH SHOOTS EWD...FLOW ALOFT WILL
TURN MORE SELY ALLOWING MOISTURE TO ADVECT INTO THE REGION. IN
ADDITION TO THE MOISTURE...GFS SHOWING VARYING AMOUNTS OF UPPER
LEVEL IMPULSES THAT WILL TEND TO ACT ON THE MOISTURE AND GIVE
INCREASING THREATS OF SHOWERS AND THUNDERSTORMS TO JUST ABOUT THE
ENTIRE CWA OVER THE WEEKEND. SOME OF THE STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL.

BY SUNDAY...BULK OF THE MOISTURE SHOULD BE HEADING OFF TO OUR N...
BUT SHOULD BE SUFFICIENT RESIDUAL MOISTURE TO KEEP CHANCE POPS GOING
MOST PLACES.

TEMPS WILL BE HOT AGAIN TOMORROW BEFORE MUCH LOWER MAXES ARE
EXPECTED BY SATURDAY AND SUNDAY UNDER LOTS OF CLOUDS AND SHOWERS.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
UPPER LEVEL HIGH REBUILDS AGAIN RIGHT OVER THE STATE BY MIDDLE OF
NEXT WEEK. AS THIS HAPPENS...MOISTURE WILL GRADUALLY THIN OUT AND
THREAT OF STORMS SHOULD LESSEN EACH DAY. WILL KEEP SLIGHT CHANCE
POPS GOING EACH DAY DURING THE EXTENDED...BUT LATER SHIFTS MAY NEED
TO CONSIDER DROPPING POPS OUT OF FORECASTS BY MIDWEEK IF HIGH SETS
UP WHERE GFS HAS IT...WHICH WOULD GIVE LOTS OF WARMING ALOFT AND
SUBSIDENCE. ALSO...RESISTED THE URGE TO WARM US UP FROM WHAT
PREVIOUS SHIFT HAD US...BUT WE CURRENTLY MAY BE TOO COOL WITH THE
HIGH BUILDING SO STRONGLY.

&&

.AVIATION...
AUGUST 24 0030 UTC (AUGUST 23 1730 MST)

AIRMASS OVER THE CENTRAL DESERTS IS SOMEWHAT DRY AND STABLE FOR THIS
TIME OF YEAR...AND AT 5 PM SKIES WERE GENERALLY SUNNY. CONVECTION
THIS AFTERNOON AND EVENING SHOULD BE CONFINED MAINLY TO SERN
AZ...AND THE WESTERLY STEERING FLOW ALOFT SHOULD HELP KEEP ANY
STORMS FROM MOVING INTO THE GREATER PHOENIX AREA. OUTSIDE OF
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF SRN GILA
COUNTY...THE MAIN AVIATION CONCERN TONIGHT WOULD BE OUTFLOW WINDS
FROM THE SOUTH OR SOUTHEAST WORKING INTO THE CENTRAL DESERTS. THESE
WINDS WOULD LIKELY NOT ARRIVE UNTIL AT LEAST 7 PM...AND WOULD
PROBABLY BE LESS THAN 30 MPH SHOULD THEY OCCUR. ATTM...WILL NOT
MENTION THIS WIND THREAT IN THE KIWA/KPHX TAFS BUT WILL CONTINUE TO
MONITOR. OTHERWISE...EXCEPT FOR SOME MID/HI LEVEL DEBRIS CLOUDINESS
AOA 12K FEET...NO AVIATION PROBLEMS ARE FORESEEN OVER THE CENTRAL
DESERTS THRU TOMORROW AFTERNOON.

FOR THE WESTERN DESERTS/SERN CA...SKIES SHOULD BE MOSTLY CLEAR
OVERNIGHT...AND WINDS SHOULD BE FROM THE SOUTH TO SOUTHEAST FROM
10-20 MPH. VFR CONDITIONS WILL PREVAIL AT THE WESTERN TAF SITES THRU
THE NEXT 24 HOURS.

STILL ANALYZING WHAT THE WEEKEND WEATHER WILL BE AROUND THE AREA.
LATEST THINKING IS THAT SATURDAY/SUNDAY WILL BE CLOUDY AND COOL.
PRECIPITATION MAY BE MORE SHOWERY IN NATURE. REGARDLESS...IT/LL BE A
CHANGE FROM THE HOT/DRY WEATHER PATTERN OF THE LAST WEEK.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUGUST 23 2210 UTC (AUGUST 23 1510 MST)

SUNDAY THROUGH THURSDAY...COOLER TEMPERATURES AND ELEVATED RH LEVELS
WILL BE COMMON SUNDAY ACROSS THE FORECAST AREA. PRECIPITATION
CHANCES WILL REMAIN ELEVATED SUNDAY...BUT WILL BEGIN TO TREND
DOWNWARD MONDAY. BY WEDNESDAY...STRONG HIGH PRESSURE WILL BE
BUILDING OVER THE WESTERN STATES ONCE AGAIN...LEADING TO ABOVE
NORMAL TEMPERATURES AND SLOWLY LOWERING RH VALUES. PRECIPITATION
CHANCES WILL MOSTLY BE RELEGATED TO THE HIGHER TERRAIN IN ARIZONA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...CB
FIRE WX...INIGUEZ
Hazardous weather outlook, Aug 23, 5:00 AM MST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST THU AUG 23 2007

AZZ022-023-027-028-241300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
500 AM MST THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND. THE
PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLOOD OR FLASH
FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. DIMINISHING
THREATS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-241300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
500 AM MST THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND AND EARLY
NEXT WEEK. THE PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO
FLOOD OR FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-241300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
500 AM MST THU AUG 23 2007 /500 AM PDT THU AUG 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THIS EVENING. IF
YOU PLAN TO BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME THIS AFTERNOON
OR EARLY EVENING...STAY IN THE SHADE AS MUCH AS POSSIBLE AND DRINK
ABUNDANT AMOUNTS OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND. THE
PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH
FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. DECREASING
THUNDERSTORM ACTIVITY IS EXPECTED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, West Central Deserts

When
August 23, 7:14 PM MST
Where
West Central Deserts forecast zone
Reported by
Trained Spotter

Dense blowing dust reported in Florence.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59145.